Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 41, NWS Cheyenne, WY

September 1, 1999Platte County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Sep 1, 1999, 2:02 PM MDT for Platte County, Wyoming. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1999, 2:02 PM MDT (20:02 UTC)
Expired
Sep 1, 1999, 2:35 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:15 PM MDTHail 1.5Chugwater, WY1 1/2 inch hail damaged a roof and broke a window

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 012001 RRA
TORCYS
WYC031-012035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
202 PM MDT WED SEP 1 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 235 PM MDT

* AT 159 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 18 MILES SOUTHEAST OF WHEATLAND... MOVING NORTHEAST AT 20
  MPH.

  THE TORNADO IS EXPECTED TO REMAIN IN OPEN COUNTRY

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

RGB

WCJIN-WYSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:40 AM MDT, 11 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 2:40 AM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 AM MDT WED SEP 1 1999

BACK EDGE CLDS/PCPN MOVG NEWD ACRS CWA ATTM...SHLD CONT AND LKLY BE
ABOUT OF AREA BY SNRS.  CDFNT HAS NOT MOVED AS FAR S AS SHOWN LAST
NGT...ATTM IT RUNS ALG N SLPS OF LAR RNG JUST S CPR-DGW...THEN ESE
TO BTWN CDR/AIA.  LOOKS LIKE IT WILL PRBLY END UP ABT DGW-TOR-SNY BY
15Z...AND THATS ABT AS FAR S AS IT WILL GO.  NGM/AVN LOOK BEST WITH
FNTL POS.  TRYG TO LOOK UPSTRM ON WTR VPR PIXS TO PICK OUT ANTHR FTR
COMING OUR WAY...COULD BE ONE OVER SW CO...BUT NOT WELL DEFINED AT
ALL.  MDLS DONT REALLY HAVE MUCH IN WAY OF S/WVS MOVG INTO OUR AREA
...ALTHO WITH FTRS ROTATING ARND TROF TO THE WEST...A TAIL END OF ONE
OF THESE COULD CLIP CWA.  LOOKS LIKE MUCH OF WY CWA TO START OFF WITH
SOME SUN THIS MRNG...WHICH SHLD RAISE TMPS A LTL OVER GNDNC.  WITH
MSTR IN PLACE ALG WITH HTG AND UPSLP SE FLOW...CANT ARGUE ABOUT SLGT
RISK AREA TDA OR EVEN FOR THU.  AS UPR TROF DVLPS MORE TNGT/THU AND
SWINGS A LTL CLOSER BY THU AFTN...SHLD SEE ANTHR DECENT CHC OF PCPN ON
THU...MORE IN LINE WITH FAN POPS...NGM DRIES US OUT TOO MUCH.  FNT
LIFTS A BIT NWD ON THU...SO MOST AREAS SHLD SEE TEMPS SIMLR TO TDA.
AVN THRU 72 HRS SHOWS SYS SHEARING OUT AS IT CROSSES RCKYS...WITH PAC
CDFNT MOVG THRU CWA THU NGT INTO FRI MRNG.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Special weather statement, Sep 1, 10:06 AM MDT, 3 hours 56 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT WED SEP 1 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST
WYOMING THIS MORNING.  A COLD FRONT HAS STALLED OUT FROM SOUTHEAST
WYOMING INTO THE PANHANDLE OF NEBRASKA.  IN ADDITION THE JET
STREAM IS ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE COWBOY STATE
THIS MORNING.  SEVERAL UPPER LEVEL DISTURBANCES ARE BEING DRIVEN BY
THE JET STREAM.

WITH THE ABOVE FEATURES IN PLACE THE ATMOSPHERE IS IN A CONDITION
FAVORABLE FOR SEVERE WEATHER.  THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT OF THE QUESTION LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY
AFTER 2 PM AND EAST OF THE LARAMIE RANGE.

GRIFFITH

WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 10:06 AM MDT, 3 hours 56 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT WED SEP 1 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST
WYOMING THIS MORNING.  A COLD FRONT HAS STALLED OUT FROM SOUTHEAST
WYOMING INTO THE PANHANDLE OF NEBRASKA.  IN ADDITION THE JET
STREAM IS ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE COWBOY STATE
THIS MORNING.  SEVERAL UPPER LEVEL DISTURBANCES ARE BEING DRIVEN BY
THE JET STREAM.

WITH THE ABOVE FEATURES IN PLACE THE ATMOSPHERE IS IN A CONDITION
FAVORABLE FOR SEVERE WEATHER.  THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT OF THE QUESTION LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY
AFTER 2 PM AND EAST OF THE LARAMIE RANGE.

GRIFFITH

WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 1:59 PM MDT, 3 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
Special weather statement, Sep 1, 1:59 PM MDT, 3 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 1:59 PM MDT, 3 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
Special weather statement, Sep 1, 1:59 PM MDT, 3 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:20 PM MDTTornado WarningCYSGoshen30 min
Sep 1, 2:39 PM MDTTornado WarningCYSGoshen31 min
Sep 1, 2:48 PM MDTSevere Thunderstorm WarningCYSGoshen32 min
Sep 1, 2:51 PM MDTTornado WarningCYSGoshen34 min
Sep 1, 3:26 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.